Hail, Decatur
- When
- August 1, 8:27 AM CST
- Where
- Decatur County, Decatur City
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.733, -93.817
A scattered area of thunderstorms developed over Iowa during the early morning hours. For the most part the storms were well below severe levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A scattered area of thunderstorms developed over Iowa during the early morning hours. For the most part the storms were well below severe levels. One storm did become severe in south central Iowa in Decatur County. Nickle size hail was recorded in Decatur City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 1, 3:55 AM CST, 4 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 455 AM CDT SUN AUG 1 2004 .SHORT TERM...(TODAY-TUE NIGHT) VERY DIFFICULT FORECAST WITH CONVECTIVE TRENDS AND SVR WX POTENTIAL THE MAIN CONCERNS. IN THE NEAR TERM...TRENDED SHOWERS AND ISOLD THUNDER OUT OF THE CWA THIS MORNING. WITH ANOTHER S/W TO MOVE ACROSS THE STATE TODAY...I HELD ON TO LOW POPS OVER THE NORTH HALF THIS MORNING THROUGH THE MIDDAY HOURS...AND THERE ARE ALREADY ISOLD STORMS RE-DEVELOPING OVER THE NORTH. THE ETA RE-ESTABLISHES THE WARM FRONT ACROSS NORTHERN IOWA THIS AFTERNOON...FARTHER SOUTH THAN THE GFS. IMPACTS OF MESOSCALE CONVECTIVE OUTFLOW PUSHING INTO SRN IA ATTM WILL ALSO BEAR WATCHING TODAY. OVERALL...SIDED WITH THE ETA SCENARIO FOR LATE THIS AFTERNOON THROUGH THE OVERNIGHT. STRONG INSTABILITY AND SHEAR NEAR WARM FRONT POSE A THREAT FOR ALL MODES OF SEVERE WEATHER LATE THIS AFTERNOON IN NW IA...WITH THE THREAT LIKELY EVOLVING INTO AN MCS DIVING SOUTH ACROSS THE STATE OVERNIGHT WITH WIND AND HEAVY RAIN THE MAIN THREATS. KEPT CHC POPS IN THE FAR NORTH FOR MONDAY...ALTHOUGH MONDAY NIGHT LOOKS MORE FAVORABLE FOR ANOTHER ROUND OF SEVERE WEATHER. ADDITIONAL BOUTS OF SEVERE STORMS WILL ALSO BE POSSIBLE TUESDAY AFTERNOON AND NIGHT. WITH THE UNCERTAINTY GIVEN PREVIOUS DAYS CONVECTION/OUTFLOW...I ESSENTIALLY STAYED CLOSE TO GOING FORECAST DURING THESE PERIODS. MUCH ADVERTISED WARM-UP BEGINS TODAY WITH READINGS IN THE MID 80S TO LOWER 90S THROUGH TUESDAY. && .LONG TERM...(WED-SAT) ONLY MINOR CHANGES TO GOING FORECAST. LOW CHC POPS CONTINUE FOR WED INTO THURS ALONG EDGE OF BEST MOISTURE FEED OVER W/SW COUNTIES. NEXT CHC OF STORMS ON SATURDAY AS FRONT MOVES THROUGH THE REGION. TEMPS WILL REMAIN SEASONABLY WARM THRU PERIOD AND KEPT READINGS SLIGHTLY ABOVE MEX GUIDANCE. .DMX WATCHES/WARNINGS/ADVISORIES...NONE && KINNEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 613 AM CDT SUN AUG 1 2004 IAZ004>007-015>017-023>026-033>036-044>047-021100- BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE- HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 613 AM CDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... NORTH AND WEST OF A LINE FROM CARROLL...TO BOONE...TO HAMPTON. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING. EXPECT HEAVY DOWNPOURS...GUSTY WINDS...AND POSSIBLY HAIL UP TO QUARTER SIZE... BEFORE STORMS WEAKEN BY MID MORNING. THUNDERSTORM REDEVELOPMENT IS EXPECTED LATE THIS AFTERNOON...ACROSS AREAS FROM MASON CITY TO POCAHONTAS. A FEW SUPERCELL THUNDERSTORMS ARE EXPECTED INITIALLY... WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ALL POSSIBLE. INDIVIDUAL CELLS ARE EXPECTED TO EVOLVE INTO A THUNDERSTORM COMPLEX THAT WILL MOVE SOUTH ACROSS IOWA DURING THE EVENING AND OVERNIGHT HOURS...WITH THE MAIN THREATS BEING DAMAGING STRAIGHT LINE WINDS AND HEAVY RAINFALL. THE MOST FAVORED TIME FOR SEVERE WEATHER IS BETWEEN 4 PM AND 11 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED LATE MONDAY AFTERNOON AND NIGHT...AND AGAIN LATE TUESDAY AFTERNOON INTO WEDNESDAY. ADDITIONAL SEVERE WEATHER IS POSSIBLE...WITH THE MOST FAVORED AREAS LARGELY DEPENDENT ON THE PREVIOUS DAYS STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED LATE THIS AFTERNOON AND TONIGHT. IAZ027-028-037>039-048>050-057>062-070>075-081>086-092>097-021100- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BREMER-BUTLER-CASS-CLARKE- DALLAS-DAVIS-DECATUR-GRUNDY-GUTHRIE-HARDIN-JASPER-LUCAS-MADISON- MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA- TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 613 AM CDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... SOUTH AND EAST OF A LINE FROM CARROLL...TO BOONE...TO HAMPTON. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA THIS MORNING. EXPECT HEAVY DOWNPOURS...GUSTY WINDS...AND POSSIBLY HAIL UP TO PENNY SIZE...BEFORE STORMS WEAKEN BY MID MORNING. THUNDERSTORM REDEVELOPMENT IS EXPECTED LATE THIS AFTERNOON IN THE WATERLOO AREA. A FEW SUPERCELL THUNDERSTORMS ARE POSSIBLE INITIALLY...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ALL POSSIBLE. INDIVIDUAL CELLS ARE EXPECTED TO QUICKLY EVOLVE INTO A THUNDERSTORM COMPLEX THAT WILL MOVE SOUTH ACROSS IOWA DURING THE EVENING AND OVERNIGHT HOURS...AFFECTING AREAS FROM AMES TO MARSHALLTOWN...AND THEN LOCATIONS ALONG AND SOUTH OF INTERSTATE 80. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED LATE MONDAY AFTERNOON AND NIGHT...AND AGAIN LATE TUESDAY AFTERNOON INTO WEDNESDAY. ADDITIONAL SEVERE WEATHER IS POSSIBLE...WITH THE MOST FAVORED AREAS LARGELY DEPENDENT ON THE PREVIOUS DAYS STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. KINNEY
The Des Moines radar (KDMX), 111 km away, was scanning. The volume nearest the first event began at 14:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411487.